Q: Concerned about Meds & Distended, Bloated Stomach|
Hello Dr Phelps
I was wondering if you could advise me I am bipolar. I'm on 200 mg lamictal once
a day. I'm also on 15mg zyprexa for sleep. Although I have experienced no weight
gain my abdomen has become very distended and bloated. When I discussed this with
my doctor he told me not to worry about it! I have no psychotic behavior and the
lamictal works well to stabilize me. I'd love to be able to stop the zyprexa and
use an alternative for sleep. Sleep has been an issue for me for many years.
If you could kindly advise me or share your thoughts. Thanks a lot and thank you for a
wonderful and informative sight .
Well, this is a little tricky: I certainly cannot advise you directly what to do
here. Let me see if there is some information that might be of use to you. For
example, as you may know, lamotrigine (Lamictal) is generally thought to have
primarily antidepressant-like effects while it is stabilizing mood. It does not
have as much power to control manic symptoms in the process as some other "mood
By comparison, olanzapine (Zyprexa) is an excellent anti-manic while it is
stabilizing mood. It also has some anti-depressant effects in the process. But
it has been associated with weight gain, as you mention. Your "distention and
bloating" could be abdominal fat accumulation if you are losing muscle mass
elsewhere and thus maintaining a stable weight. This would still be a
substantial health concern. On the other hand, those symptoms might have some
other basis, not abdominal fat. At this point, I think trying to determine the
answer to that question is quite important. It might determine how aggressive
you would want to try to be to get off of Zyprexa. You could ask your primary
care physician to evaluate that. If you have not had blood tests for glucose and
cholesterol and triglycerides, those would be an important part of this
evaluation as well (because Zyprexa can increase all of them, as you probably
Lamictal does not generally have direct effects on sleep. However, if someone is
sleeping badly because of mood/energy shifts, then when those improve -- as they
certainly can on Lamictal -- sleep may dramatically improve as well.
If Lamictal was added after Zyprexa, than on general principles, at some point
you would want to ask the question: "how do we know that Lamictal alone cannot
keep things stable?" That would be a routine question even if Zyprexa was
causing no side effects or long-term risks at all.
In any case, if you ever get around to taking the Zyprexa out, after discussion
with your psychiatrist -- of course --, it would be crucial to taper the Zyprexa
very slowly. Make sure you work out a taper program with your psychiatrist,
including what symptoms to watch out for and what the plan would be if/when they
appear. Zyprexa can conveniently be dosed at 2.5 mg so you can make very small
steps downward if you end up doing that. I think many mood experts would
recommend taking 4-6 months, or perhaps even longer if things are going well,
for that process. Do not do this on your own, mind you.
Good luck with the process of figuring this out.
Published January, 2008